The dreaded "initial breakout"
Posted 25 May 2006 - 02:14 PM
Here is my question to LabGirl:
LabGirl ... could you please explain, in your usual awesome level of detail, what goes on with people's skin during the initial 3 months on retinoids?
There has been quite a bit of discussion about this lately ... someone actually went so far as to call the initial breakout a myth. She basically said that any pimples that show up during that time were going to show up anyway. Do you think that is true?
Also, do you think the severity of the IB (assuming it isn't a myth) correlates to the severity of the acne someone had going into the treatment?
And here is her awesome answer:
This is a really good question since many scientists still don't know exactly how retinoids work. Dr. Albert Kligman is the original patent holder on using topical retinoic acid to treat acne (he has done tons of research on this topic, and has 40 years of studies on acne, sebaceous gland function and retinoids).
Anyway. A retinoid is any molecule capable of binding to and activating a retinoid receptor. There are many types of retinoid receptors, RAR-alpha, RAR-gamma, RXR (retinoid-X receptor), and their activation does all different things (cis-13 retinoic acne or Isotretonin acts on the retinoid-X receptor, and can inhibit cellular proliferation....especially of the sebocytes, whereas trans-retinoid acid stimulates the other retinoid receptors...as well as the RXR and increases the proliferation of keratinocytes.)....it's not really that simple and the retinoid receptors actually interact with eachother and form heterodimers that control various types of cellular proliferation in epithelial tissue and also in other types of tissue.........
Okay so in the first few weeks of treatment with topical retinoic acid (or other topical retinoid), the skin cells begin to proliferate rapidly. This really only takes a few days to have an effect, but you don't see the effects instantly (although you may feel them). As you already know a retinoid makes skin cells proliferate and desquamate in only 5-6 days (it usually takes a month). This may be why.......but we don't know for sure ....
Physiological and retinoid-induced proliferations of epidermis basal keratinocytes are differently controlled
Within a couple weeks the epidermis thins out. This is when you begin to see the derided initial breakout. Is it really an initial breakout? Is the skin actually purging itself???.....well yes and no.....
You may see after about 2-3 weeks of treatment a bunch of tiny bumps (whiteheads, comedoes, clogged pores, etc). As the skin cells rapidly proliferate inside the pore ducts the microcomedo swells up. At the same time the stratum corneum is becoming thinner. It's usually 8-9 cell layers thick, but by using a topical retinoid it becomes only 4-5 cell layers thick. This happens to the entire epidermis. The granular layer is also smaller and the granules contain less keratin. The proliferating skin cells don't have the chance to become hyperkeratinized as they loose their nuclei and cytoplasm, flatten out and become enclosed in the cell envelope of the corneocyte.
Since the epidermis is thinner the comedoes (which actually form in the dermis), become visible through the thin epidermis.......this also makes you more sensitive to UV radiation.....so wear a good sunscreen...
So what about the inflammatory initial breakout? Some of the comedoes may become inflamed.....if you are prone to inflammatory acne. Retinoids do cause a bit of irritation, and this can induce inflammation. Sometimes the pores are so blocked up that it takes weeks to resolve the comedo, and the bacteria and sebum trapped inside, and the irritation from the retinoid make it a perfect opportunity for a pimple to form. The reason it seems like an initial breakout is because it speeds up the rate of cellular proliferation. Those may or may not have become pimples without the retinoid. But in the worse case scenario you will get about 15 months of pimples in only 3 months.
I have another theory about the initial breakout phenenmon. Since the retinoids thin out the epidermis they cause increased transepidermal water loss. Water in the skin is important to normal desquamation. Water is necessary for the destruction of the desmosomes and tonofilaments that hold the cells of the stratum corneum together. If there isn't enough water present in the skin, the cells don't desquamate properly.....this is why you get flakes .......the cells are stuck together in clumps.......this is bad if it happens inside the pores.......Dry skin is bad for acne, since abnormal desquamation inside pore ducts can cause the formation of comedoes.
An initial breakout can be controlled by using a topical or oral antibiotic in the first 12 weeks of treatment. After that you shouln't need as much bacterial control, since the pores aren't easily blocked and most of the comedoes will have resolved themselves. BP just irritates the skin and increases barrier damage. Moisturizing is crucial on a retinoid, since the epidermal barrier is compromised due to the thinning of the epidermis. A good moisturizer is one that contains about 3-5% glycerin. Glycerin is a great ingredient and really improves the barrier function of the skin, by filling in the extra-cellular matrix between the corneocytes ....and it promotes healthy desquamation of skin cells by drawing water into the skin from deeper dermal tissue and it is known to activate certain genes in the keratinocytes (just don't tell the FDA).
Okay when I get to work I'll look up some more stuff.........
I didn't even mention the effects topical retinoids have on the dermis........they reduce shallow scarring and wrinkles by stimulating the fibroblasts in the dermis to produce Collagen I and III.....which fills in shallow scars and plumps up wrinkles........another reason to stick with it even if the initial breakout makes you think that "this can't be good for my skin".....eventually it will be........
Posted 25 May 2006 - 03:53 PM
Posted 25 May 2006 - 04:41 PM
"This medication is used to treat acne. It may decrease the number and severity of acne pimples and promote quick healing of pimples that do develop. Adapalene belongs to a class of medications called retinoids. It works by affecting the growth of cells and decreasing swelling and inflammation."
Posted 25 May 2006 - 08:37 PM
A great way to put it. And very encouraging! The IB can be a really tough time...
Posted 26 May 2006 - 08:02 PM
Posted 26 May 2006 - 08:09 PM
UPDATE: I take that back. Apparently there is a way. OK ...
*dons moderator hat, waves magic wand*
Posted 26 May 2006 - 08:17 PM
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users